Alert archive / North Carolina / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS Blacksburg, VA

January 11, 20204 counties in North Carolina; Carroll County, Grayson County, City of Galax, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jan 11, 2020, 8:55 PM EST for 4 counties in North Carolina; Carroll County, Grayson County, City of Galax, Virginia. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2020, 8:55 PM EST (01:55 UTC)
Expired
Jan 12, 2020, 3:00 AM EST
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Wilkes County, NC, Carroll County, VA, City of Galax, VA, Grayson County, VA

The radar

The Roanoke radar (KFCX), 135 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 9:20 PM ESTFLASH FLOODSparta, NCINTERSECTION OF NC HIGHWAY 18 SOUTH AND GREEN ACRES DRIVE TOTALLY IMPASSIBLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2020-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2020-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 426 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
426 m²/s²
0-3 km storm-relative helicity
489 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

821 
WGUS51 KRNK 120155
FFWRNK
NCC005-009-189-193-VAC035-077-640-120800-
/O.NEW.KRNK.FF.W.0001.200112T0155Z-200112T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
855 PM EST Sat Jan 11 2020

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Alleghany County in northwestern North Carolina...
  Northwestern Wilkes County in northwestern North Carolina...
  Watauga County in northwestern North Carolina...
  Ashe County in northwestern North Carolina...
  Southwestern Carroll County in southwestern Virginia...
  The City of Galax in southwestern Virginia...
  Grayson County in southwestern Virginia...

* Until 300 AM EST Sunday.

* At 854 PM EST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Boone...
  Galax...
  Sparta...
  Jefferson...
  West Jefferson...
  Blowing Rock...
  and Independence.

Flooding was occurring along the Watauga River at Sugar Grove. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3634 8186 3636 8179 3634 8176 3634 8171
      3641 8174 3647 8170 3657 8169 3671 8149
      3675 8135 3678 8102 3666 8083 3636 8102
      3644 8110 3636 8133 3612 8154 3611 8181
      3616 8182 3622 8191 3627 8189 3629 8192

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

AS
3 follow-up statements
514 
WGUS71 KRNK 120305
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
1005 PM EST Sat Jan 11 2020

NCC005-009-189-193-VAC035-077-640-120800-
/O.CON.KRNK.FF.W.0001.000000T0000Z-200112T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alleghany NC-Wilkes NC-Watauga NC-Ashe NC-Carroll VA-
City of Galax VA-Grayson VA-
1005 PM EST Sat Jan 11 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM EST FOR 
ALLEGHANY...NORTHWESTERN WILKES...WATAUGA AND ASHE COUNTIES IN
NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN CARROLL AND GRAYSON
COUNTIES IN SOUTHWESTERN VIRGINIA AND THE CITY OF GALAX...

At 959 PM EST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding will continue across the area.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Boone...
Galax...
Sparta...
Jefferson...
West Jefferson...
Blowing Rock...
and Independence.

Flooding is continuing along the Watauga River at Sugar Grove. Also, 
the Watauga River at Foscoe is climbing and near flood. Some minor 
flooding has been reported near Todd. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3634 8186 3636 8179 3634 8176 3634 8171
      3641 8174 3647 8170 3657 8169 3671 8149
      3675 8135 3678 8102 3666 8083 3636 8102
      3644 8110 3636 8133 3612 8154 3611 8181
      3616 8182 3622 8191 3627 8189 3629 8192

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

KK
039 
WGUS71 KRNK 120639
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
139 AM EST Sun Jan 12 2020

NCC005-009-189-193-VAC035-077-640-120800-
/O.CON.KRNK.FF.W.0001.000000T0000Z-200112T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alleghany NC-Wilkes NC-Watauga NC-Ashe NC-Carroll VA-
City of Galax VA-Grayson VA-
139 AM EST Sun Jan 12 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM EST FOR 
ALLEGHANY...NORTHWESTERN WILKES...WATAUGA AND ASHE COUNTIES IN
NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN CARROLL AND GRAYSON
COUNTIES IN SOUTHWESTERN VIRGINIA AND THE CITY OF GALAX...

At 128 AM EST, Doppler radar indicated only scattered showers 
remaining across the warned area. The early, heavy rain producing 
thunderstorms which prompted with warning have exited the region. 

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Flood waters are moving along the Watauga River, with the crest now 
downstream of Sugar Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3634 8186 3636 8179 3634 8176 3634 8171
      3641 8174 3647 8170 3657 8169 3671 8149
      3675 8135 3678 8102 3666 8083 3636 8102
      3644 8110 3636 8133 3612 8154 3611 8181
      3616 8182 3622 8191 3627 8189 3629 8192

FLASH FLOOD...RADAR INDICATED

$$

DS
634 
WGUS71 KRNK 120755
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
255 AM EST Sun Jan 12 2020

NCC005-009-189-193-VAC035-077-640-120803-
/O.EXP.KRNK.FF.W.0001.000000T0000Z-200112T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alleghany NC-Wilkes NC-Watauga NC-Ashe NC-Carroll VA-
City of Galax VA-Grayson VA-
255 AM EST Sun Jan 12 2020

...THE FLASH FLOOD WARNING FOR ALLEGHANY...NORTHWESTERN 
WILKES...WATAUGA AND ASHE COUNTIES IN NORTHWESTERN NORTH 
CAROLINA...SOUTHWESTERN CARROLL AND GRAYSON COUNTIES IN SOUTHWESTERN 
VIRGINIA AND THE CITY OF GALAX WILL EXPIRE AT 300 AM EST...

The heavy rain has ended. Flood waters have receded or are 
continuing to quickly recede. Flooding is no longer expected to pose 
a threat. 

LAT...LON 3634 8186 3636 8179 3634 8176 3634 8171
      3641 8174 3647 8170 3657 8169 3671 8149
      3675 8135 3678 8102 3666 8083 3636 8102
      3644 8110 3636 8133 3612 8154 3611 8181
      3616 8182 3622 8191 3627 8189 3629 8192

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jan 11, 8:09 PM EST, 46 minutes earlier.

Area forecast discussion, Jan 11, 8:09 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
809 PM EST Sat Jan 11 2020

.SYNOPSIS...
A strong, spring-like front will move across the area tonight,
bringing showers, a few thunderstorms, and gusty winds. The
front stalls out to our south Sunday, then begins to return
north as a warm front on Monday. Thus, while Sunday should be
dry, rain returns Monday. Temperatures will remain much above
normal for the next several days.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of 715 PM EST Saturday...

The cold front is continuing to push eastward at the moment,
just east of our area as it enters VA and pushes through the
remainder of TN. Timing has remained close to forecasted earlier
today, with arrival in the east in the next 1-2 hours. HIRES
short term models simulated radar suggest that the convective
line will reach BLF in the 02Z-04Z range, ROA/BCB/LWB around
04Z-06Z, and LYH-DAN in the 06Z-07Z time frame. The biggest
change with the forecast from this afternoon was increasing the
speed of exit time, as guidance shows that storms will be
exiting the region around by roughly 9z.

Looking at current conditions for the line, must unstable CAPE
values range between 500-750JKG, with mixed layer only reaching
around 250JKG (~150 per our sounding). So there is some instability
for this line of storms to work with as they enter the region, but
it is confined to the south where the watch has been issued. The
prime threat with tonight remains damaging straight line winds with
effective bulk shear values ranging between 50 and 70kt and 0-1km
bulk shear generally 40-45kt with a pocket of higher values over
central VA.

Prior to the frontal passage, drizzle/light rain conditions persist
across the Blue Ridge and for many east with abundant moisture with
effective tapping into the Gulf's energy ahead of this front.

After the front passes, areas east of the western mountains will
quickly clear once post frontal precip wraps up. Some clouds will
linger west during the short period of western flow we will have in
the AM. Clouds will start to make a return from the southeast Sunday
afternoon/evening as the front starts to get pushed back northward,
which will be discussed further in the following section.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 210 PM EST Saturday...

An upper level ridge over the western Atlantic will help keep the
region warm and wet through the period. Southerly flow around this
ridge will have Saturday night's front stalling over the Carolinas
Sunday then pushes it northward Sunday night. A weak reflection
tracking on the boundary will bring rain to Southside Virginia and
the piedmont of northwest North Carolina Sunday night. Rainfall
amounts of a quarter of an inch are possible. Model displaying this
precipitation as convection which, in concert with a dry shallow
wedge, will keep rain from advancing eastward to the Blue Ridge
despite a persistent easterly flow. This shallow wedge will keep the
rest of the area dry. Temperatures Sunday night will be closer to
daytime highs for this time of year...in the 40s.

There will be a brief break in the rain Monday as the reflection
drifts off shore. Temperatures are expected to be around 20F warmer
than normal with highs ranging from to upper 50s to mid 60s.

Showers return to the area Monday night as a wave of low pressure
tracks along the boundary. Best areal coverage of showers will be
along and south of highway 460. Rainfall amounts will range from a
tenth of an inch along the Highway 460 corridor to half of an inch
along the VA/NC border overnight. Rain may enhance part of the wedge
to the north of 460, but erode it to the south. This may result in a
large range of temperatures across the area with lows in the lower
40s north and mid to upper 50s south.

The wave of low pressure will exit the region by Tuesday afternoon
and push the boundary south again over the Carolinas Tuesday night.
Behind this wave, flow becomes western reducing the chances for
measurable rainfall. However, low clouds and patchy fog may hang
around until a front clears the region Wednesday. Meanwhile, the
upper level ridge will also sink to the south toward southern
Florida and the Bahamas. Flow will become zonal, allowing the
weather pattern to change into to something other than low clouds,
fog and rain. Tuesday's temperatures will again run warmer than
normal with highs from the upper 50s to mid 60s.

Since rain is expected through the period, creeks, streams, and
rivers will continue to fill. However, with breaks in the rain
during each afternoon, most waterways should remain below their
banks. If problems do arise, it would be towards the end of the
period (Tuesday or Tuesday night). For now, any hydro concerns are
low, but we will keep monitoring the situation.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 230 PM EST Saturday...

With the blocking ridge moving to the south, a cold front will
approach the region Wednesday and pass over the area late Wednesday
night into Thursday. While remaining in the warm sector Wednesday,
temperatures will warm into the 60s. Behind the front, windy
conditions are expected Thursday along with cooler temperatures.
Highs Thursday will range from the mid to upper 40s across the
mountains to mid to upper 50s east of the Blue Ridge into the
piedmont.

A strong area of high pressure will wedge south across the region
Friday. Temperatures will return to near normal levels. A warm front
is expected to move over this wedge of cooler air Friday night which
could introduce a wintry mix by Saturday morning. For now, we will
keep p-type as rain/snow over the mountains and rain east of the
Blue Ridge. We will fine tune this forecast through the up-and-
coming week.

Saturday looks interesting and may be a repeat of today's and
tonight's weather. An upper level trough over the upper Mississippi
becomes negative-tilted with a surface low moving over the Ohio
Valley. A line of convection will then move across the region
Saturday afternoon/evening, follow by a strong cold front. Strong
southerly winds are expected ahead of the front. Strong and gusty
northwest winds are likely behind the front Saturday night into
Sunday.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
As of 800 PM EST Saturday...

MVFR conditions continue prior to a cold front's arrival ovenright
tonight with isoalted showers/drizzle for many. The heaviest of
rainfall and thunderstorms will be confined to the very head of the
front. Lighter, post frontal precipitation will follow behind it.
During the time of the front's arrival, plan on very windy
conditions, with gusts even up to 40+ mph. After the front passes,
winds quickly come back down to more moderate ranges with mild
gusts.

After the front passes, most sites will quickly recover and go to
MVFR/VFR. Out west, a short window of western flow into Sunday will
provde the opportunity for low clouds for BLF and LWB. Those will
not last all day as conditions improve with a Se wind starting to
develop again near the end of this forecast period.

/Confidence in Forecast Parameters/
Ceilings - Moderate,
Visibilities - Moderate,
Winds - Moderate to High.

Extended Aviation Discussion...

The front that moves through tonight stalls to our south and will
lift back north by Tuesday with potential for widespread rain and
sub VFR. VFR conditions are expected to return briefly for late Wed
through Thu, but another strong weather system, similar to this
weekend's will impact the region Fri-Sat with strong, gusty winds,
IFR or worse cigs/vsbys, and the chance for heavy rain and possible
thunderstorms once again.

&&

.CLIMATE...
As of 330 AM EST Saturday...

Spring-like weather today into tonight may threaten some
records.

Saturday 01/11/2020
Site      Record High/Year/Forecast    Record Warm Low/Year/Forecast
Bluefield    67/1937/67                    49/1949/54
Danville     72/2008/70                    50/1972/45
Lynchburg    68/1928/66                    49/1972/46
Roanoke      67/1947/65                    46/1975/48
Blacksburg   59/2005/63                    44/1974/50

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 4 AM EST Sunday for VAZ007-009>020-022>024-
     032>035.
NC...Wind Advisory until 4 AM EST Sunday for NCZ001>003-018-019.
WV...Wind Advisory until 4 AM EST Sunday for WVZ042>044-507-508.

&&

SYNOPSIS...RAB
NEAR TERM...RAB/RR
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...RAB/RR/WP
CLIMATE...
Hazardous weather outlook, Jan 11, 4:05 AM EST, 16 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
405 AM EST Sat Jan 11 2020

VAZ007-009>012-WVZ042-043-508-120915-
Tazewell-Smyth-Bland-Giles-Wythe-Mercer-Summers-Western Greenbrier-
405 AM EST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ013-014-018>020-022>024-033>035-WVZ044-507-120915-
Pulaski-Montgomery-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Franklin-Bedford-Amherst-Monroe-Eastern Greenbrier-
405 AM EST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST
SUNDAY...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

In addition, stronger wind gusts with a line of showers and embedded
thunderstorms could occur tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ002-003-019-VAZ016-017-032-120915-
Alleghany NC-Surry-Wilkes-Carroll-Floyd-Patrick-
405 AM EST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST
SUNDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

In addition, stronger wind gusts with a line of showers and embedded
thunderstorms could occur tonight. Also localized flooding may occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ001-018-VAZ015-120915-
Ashe-Watauga-Grayson-
405 AM EST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

In addition, stronger wind gusts with a line of showers and embedded
thunderstorms could occur tonight. Also localized flooding may occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ004>006-020-VAZ043>047-058-059-120915-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
405 AM EST Sat Jan 11 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

A line of showers and embedded thunderstorms may bring isolated damaging
wind gusts tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jan 11, 5:50 PM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     NON-TSTM WND DMG DUBLIN                  37.12N 80.70W
01/11/2020                   PULASKI            VA   TRAINED SPOTTER

            BURGER KING SIGN DOWN AT 4608 CLEBURNE BLVD.

&&

KK
Special weather statement, Jan 11, 6:59 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
659 PM EST Sat Jan 11 2020

NCZ001-002-018-019-VAZ007-009-010-012-015-120100-
Ashe-Wilkes-Watauga-Alleghany-Tazewell-Grayson-Bland-Wythe-Smyth-
659 PM EST Sat Jan 11 2020

...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT
ALLEGHANY...WILKES...WATAUGA AND ASHE COUNTIES IN NORTHWEST NORTH
CAROLINA AND SMYTH...TAZEWELL...BLAND...WYTHE AND GRAYSON COUNTIES
IN SOUTHWEST VIRGINIA...

At 657 PM EST, radar indicated showers and thunderstorms were
located along a line extending from 6 miles northwest of Wise to
near Banner Hill. Movement was east at 60 mph.

Winds in excess of 40 mph are possible with these showers and storms.

Locations impacted include...
Boone...
Marion...
Richlands...
Tazewell...
North Wilkesboro...
Wilkesboro...
and Saltville.

Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3612 8155 3611 8181 3621 8191 3629 8192
      3636 8180 3634 8171 3641 8174 3653 8171
      3663 8160 3693 8183 3696 8178 3714 8190
      3724 8174 3720 8168 3721 8156 3734 8136
      3612 8088 3606 8088 3600 8132
TIME...MOT...LOC 2357Z 251DEG 52KT 3703 8268 3607 8233

AS
Local storm report, Jan 11, 8:32 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
832 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND DMG     2 WNW ADWOLF            36.80N 81.62W
01/11/2020                   SMYTH              VA   EMERGENCY MNGR

            SMYTH CO EM REPORTED 20+ TREES DOWN NEAR
            CHESTNUT RIDGE AND GRUBMORE RD., INCLUDING
            ONE THAT FELL INTO A HOME. TIMING ESTIMATED
            BY RADAR.

&&

RR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 7:27 PM ESTSevere Thunderstorm WarningRNKAlleghany, Ashe, Watauga63 min
Jan 11, 9:07 PM ESTSevere Thunderstorm WarningRNKAlleghany, Surry, Wilkes, Yadkin53 min
Jan 11, 9:43 PM ESTSevere Thunderstorm WarningRNKRockingham, Stokes, Surry62 min
Jan 11, 10:33 PM ESTSevere Thunderstorm WarningRNKCaswell, Rockingham57 min
Jan 11, 10:40 PM ESTSevere Thunderstorm WarningRNKRockingham, Stokes35 min
Jan 11, 11:21 PM ESTSevere Thunderstorm WarningRNKCaswell, Rockingham54 min
Jan 11, 8:04 PM ESTSevere Thunderstorm WarningRNKBland, Giles, Tazewell, Wythe43 min
Jan 11, 8:44 PM ESTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Craig, Giles, Montgomery, Pulaski and 3 more61 min
Jan 11, 9:26 PM ESTSevere Thunderstorm WarningRNKAlleghany, Bath, Bedford, Botetourt, Craig, Montgomery and 5 more64 min
Jan 11, 11:27 PM ESTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham, Campbell, Charlotte, Halifax and 2 more63 min
Jan 12, 12:12 AM ESTSevere Thunderstorm WarningRNKHalifax34 min
Jan 12, 12:28 AM ESTSevere Thunderstorm WarningRNKAppomattox, Buckingham, Charlotte, Halifax32 min

Nearby

Flash Flood Warnings in North Carolina, 2020Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.